Arizona, 2012Flash Flood in Arizona, July 3, 2012
July 3, 2012 · NWS TWC · 1 event in 1 county or zone
A moist southeast flow of air coupled with an embedded mid level trough resulted in thunderstorms across southeast Arizona from the Tucson Metro eastward. Some storms produced heavy rain, mainly in Cochise County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist southeast flow of air coupled with an embedded mid level trough resulted in thunderstorms across southeast Arizona from the Tucson Metro eastward. Some storms produced heavy rain, mainly in Cochise County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 3, 2:08 PM MST, 6 hours 37 minutes earlier.
Area forecast discussion, Jul 3, 2:08 PM MST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST TUE JUL 3 2012
.SYNOPSIS...MUCH DEEPER MOISTURE AND INSTABILITY WILL BRING
INCREASING THUNDERSTORMS THIS AFTERNOON...WITH WIDESPREAD SHOWERS
AND THUNDERSTORMS TONIGHT INTO WEDNESDAY. SOME STORMS WILL GENERATE
VERY HEAVY RAINFALL AND STRONG WINDS. LESS ACTIVITY THURSDAY AS THE
ATMOSPHERE RECOVERS...THEN A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS INTO THE WEEKEND AND EARLY NEXT WEEK.
&&
.DISCUSSION...WATER VAPOR IMAGERY SHOWS AN INVERTED TROUGH OVER
NORTHERN MEXICO...SPECIFICALLY FROM SOUTHERN BAJA ACROSS THE
SOUTHERN GULF OF CALIFORNIA AND INTO SOUTHERN SONORA AND
SOUTHWESTERN CHIHUAHUA THAT IS MOVING NORTHWARD. CLOSER TO HOME A
DISTURBANCE IS ALSO MOVING WEST ACROSS EXTREME NORTHWEST SONORA.
VISIBLE AND IR SATELLITE IMAGERY SHOWS EXTENSIVE CLOUDINESS COVERING
MUCH OF NORTHERN MEXICO AND EXTENDING INTO SOUTHEASTERN ARIZONA.
RADAR MOSAIC SHOWS ISOLATED SHOWERS MAINLY OVER EASTERN PORTIONS OF
PIMA COUNTY AND OVER COCHISE COUNTY AND THESE SHOWERS ARE MOVING
WEST. A COMPLEX OF STORMS IS ALSO OVER WESTERN CENTRAL NEW MEXICO
NEAR SILVER CITY AND MOVING WEST NORTHWEST.
THIS MORNINGS KTWC SOUNDING SHOWED A PRECIPITABLE WATER VALUE OF
1.44 INCHES. THE SOUNDING USED T=96;TD=58 AND YIELDED A LIFTED INDEX
OF MINUS 4 AND A CAPE OF AROUND 1100 J/KG. IN ADDITION...THE
SOUNDING SHOWED SOME SHEAR IN THE MID LEVELS...BUT BASED ON THE
MODELS THE SHEAR SHOULD INCREASE AS THE BEST AREA OF SHEAR MOVES
FROM THE INTERNATIONAL BORDER THROUGH THE CENTRAL AND WESTERN
PORTIONS OF THE FORECAST AREA. THE 12Z U OF A WRF MODEL...BOTH THE
NAM AND GFS VERSIONS DEPICT CONVECTION FIRING TODAY OVER SANTA CRUZ
AND COCHISE COUNTIES AND SPREADING NORTHWEST OVER A LARGE PORTION OF
EASTERN PIMA COUNTY INCLUDING THE TUCSON METRO AREA. THE MODELS
INDICATE THIS HAPPENING BETWEEN AROUND 4 TO 6 PM MST. THE MAIN
DISTURBANCE THAT IS WELL TO THE SOUTH SHOULD MOVE THROUGH SOUTHERN
ARIZONA DURING THE EVENING AND OVERNIGHT HOURS RESULTING IN A
CONTINUED THREAT FOR SHOWERS EVEN DURING THE HOURS THAT ARE DO NOT
TYPICALLY EXPERIENCE SHOWERS AND THUNDERSTORMS DUE TO THE FAVORABLE
DYNAMICS ASSOCIATED WITH THE SYSTEM AS IT MOVES THROUGH THE REGION.
TOYED WITH THE IDEA OF ISSUING A FLASH FLOOD WATCH FOR SOME OF THE
BURN AREAS...SINCE IT WOULDN'T TAKE MUCH PRECIPITATION TO RESULT IN
SOME FLASH FLOODING. HOWEVER...GIVEN THAT SO FAR WE ARE NOT SEEING
VERY MUCH ACTIVITY ON RADAR...WITH THE EXCEPTION OF THE CLUSTER OF
STORMS NEAR SILVER CITY NEW MEXICO...I WILL HOLD OFF THIS DECISION
UNTIL LATER ON THIS AFTERNOON. IN FACT...I MAY JUST DEFER THIS
DECISION TO THE EVENING SHIFT SINCE THEY WILL HAVE A BETTER IDEA AS
TO EXACTLY WHAT AREAS COULD BE AFFECTED AND IF THE RAINFALL AMOUNTS
WOULD JUSTIFY A WATCH ANYWAY.
FOR TOMORROW EXPECTING RELATIVELY HIGH RAIN CHANCES AGAIN...BUT BY
THURSDAY AND FRIDAY EXPECTING A DECREASE IN RAIN CHANCES WITH SLIGHT
CHANCE POPS FOR THE DESERTS/VALLEYS AND CHANCE POPS FOR THE HIGHER
TERRAIN. THROUGH THE REMAINDER OF THE FORECAST PERIOD I KEPT THE
INHERITED POP FORECAST WHICH BASICALLY CALLS FOR A TYPICAL MONSOON
FORECAST OF LOW END CHANCE POPS FOR THE DESERTS/VALLEYS AND CHANCE
TO LIKELY POPS FOR THE MOUNTAINS.
&&
.AVIATION...SCT-BKN CLOUDS 5-8KFT AGL. EXPECT SCT SHRA/TSRA TO DVLPG
THRU 04/01Z...THEN SCT-BKN SHRA/TSRA CONTINUING THRU WEDNESDAY
MORNING OR 04/12Z. SURFACE WIND GENERALLY 5-15 KTS THRU 04/02Z...
THEN SURFACE WIND GENERALLY LESS THAN 10 KTS. WIND GUSTS UP TO 45
KTS WITH THE STRONGEST THUNDERSTORM OUTFLOWS. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...INCREASED MOISTURE HAD MOVED INTO SOUTHERN ARIZONA
AND THIS WILL LEAD TO A CORRESPONDING INCREASE IN SHOWER AND
THUNDERSTORM ACTIVITY OVER THE NEXT COUPLE OF DAYS. COOLER DAYTIME
TEMPERATURES ARE ALSO EXPECTED WITH THE INCREASE IN CLOUD COVER AND
PRECIPITATION. OTHERWISE...EXPECT AFTERNOON BREEZINESS...AS WELL AS
STRONG...GUSTY AND ERRATIC OUTFLOW WINDS FROM THUNDERSTORMS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
PUBLIC...GM
AVIATION/FIRE WEATHER...GZ
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 3, 2:45 PM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST TUE JUL 3 2012
AZZ501>515-041400-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
245 PM MST TUE JUL 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
LATER THIS AFTERNOON AND EVENING. INITIAL DEVELOPMENT NEAR MOUNTAINS
AND BORDER AREAS WILL SPREAD THROUGH MUCH OF SOUTHEAST ARIZONA.
UNLIKE NORMAL DAYS...THE LATE NIGHT HOURS MAY SEE EVEN MORE SHOWER
AND THUNDERSTORM ACTIVITY MOVE IN FROM THE SOUTH. HEAVY RAINFALL
FROM SOME STORMS WITH FLASH FLOODING A POTENTIAL CONCERN. THE
STRONGEST STORMS WILL BE CAPABLE OF DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.
EXPECT LOCALLY HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS WITH
POSSIBLE FLASH FLOODING CONCERNS WEDNESDAY. MUCH LESS THUNDERSTORM
ACTIVITY EXPECTED THURSDAY AND THURSDAY NIGHT BEFORE THUNDERSTORMS
INCREASE AGAIN BY THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 3, 4:18 PM MST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST TUE JUL 3 2012
AZZ509>511-040000-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
418 PM MST TUE JUL 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND CENTRAL
GRAHAM COUNTIES UNTIL 500 PM MST...
AT 413 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF SAFFORD...MOVING WEST AT 20
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...SOLOMON...JUNCTION
OF HIGHWAYS 191 AND 266...SWIFT TRAIL JUNCTION...THATCHER...FRYE MESA
DAM...PIMA...MOUNT GRAHAM...FORT GRANT...FORT THOMAS AND BONITA.
LAT...LON 3250 11010 3307 11002 3317 10954 3278 10922
3247 10931
TIME...MOT...LOC 2318Z 099DEG 20KT 3277 10958Flash Flood, Cochise
- When
- July 3, 8:45 PM MST to 11:00 PM MST
- Where
- Cochise County, 4.18 mi NE of Tombstone Muni Arpt to 6.22 mi N of Tombstone
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 31.720, -109.980
Flash flooding was first reported along Davis Road east of Tombstone where 5 vehicles were stuck in flood waters. Another motorist was stuck on Frontier Road. Two homes were also flooded within the city of Tombstone.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 3 to 6, 20123 deaths · 1 event
- Hail and Damaging Winds in Ohio, July 3 to 4, 20121 death · $25,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, July 3, 20121 injured · $464,000 · 1.75 in hail · 23 events
- Damaging Winds in Pennsylvania, July 3, 2012$285,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, July 3 to 4, 2012$151,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Ohio, July 3, 2012$59,000 · 1 in hail · 24 events
- Hail and Damaging Winds in Virginia, July 3, 2012$43,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in Michigan, July 3, 2012$25,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Michigan, July 3, 2012$50,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in West Virginia, July 3, 2012$50,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in North Dakota, July 3 to 4, 2012$33,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Alabama, July 3, 2012$43,000 · 60 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401842.